Publication details for Dr Mark BoothSarfo, F.S., Sarfo, M.A., Kasim, A., Phillips, R., Booth, M. & Chadwick D. (2014). Long-term effectiveness of first-line non-nucleoside reverse transcriptase inhibitor (NNRTI)-based antiretroviral therapy in Ghana. Journal of Antimicrobial Chemotherapy 69(1): 254-261.
- Publication type: Journal Article
- ISSN/ISBN: 0305-7453 (print), 1460-2091 (electronic)
- DOI: 10.1093/jac/dkt336
- Further publication details on publisher web site
Author(s) from Durham
Objectives Information on the long-term effectiveness and tolerability of efavirenz- or nevirapine-based antiretroviral therapy (ART) in Africa is lacking. The primary objective of this retrospective observational study was to compare the long-term clinical and immunological outcomes of efavirenz- versus nevirapine-based first-line ART in a large government clinic in Ghana.
Patients and methods The main outcomes were AIDS, death, ART-related toxicity, discontinuation of ART and a composite endpoint of death, AIDS or ART discontinuation. These time-to-event outcomes were compared using a Cox proportional hazards regression model. CD4 counts on ART were compared using a mixed-effects model.
Results A total of 3990 patients started non-nucleoside reverse transcriptase inhibitor (NNRTI)-based ART between 2004 and 2010, of which 2369 (59%) were on efavirenz. No significant differences were apparent between each NNRTI for subsequent risk of AIDS, death or the composite of treatment failure; however, stavudine use was independently associated with an increased risk of death [adjusted hazard ratio (HR) 1.60 (95% CI: 1.21–2.11)]. There was an increased risk of early toxicity with nevirapine leading to discontinuation [adjusted HR 1.53 (95% CI: 1.23–1.97)], mostly due to excess skin rashes in the first 2 months of treatment; however, overall discontinuation rates were low.
Conclusions There was no difference in the long-term effectiveness of efavirenz- and nevirapine-based ART in this population; however, patients initiating nevirapine were more likely to develop early toxicity and discontinue this drug. The excess mortality observed in patients taking stavudine is of concern and should prompt increased efforts to replace it with alternative antiretroviral drugs in developing countries.